“A heart drug taken by 250,000 Britons can actually hasten death,” the Mail Online warns.
An analysis of previous research on digoxin, used to treat heart failure and heart rhythm abnormalities, suggests that it can raise the risk of premature death.
Overall, the review found that people taking digoxin had a 21% higher risk of death from any cause compared to people not taking the drug.
The risk increase was slightly higher for people taking digoxin for atrial fibrillation (29%) than for heart failure (14%).
Though an effective drug, digoxin has long been known to have potentially serious adverse effects and always needs to be used with care. However, in this analysis, it is difficult to know how much of the higher risk of death is due solely to digoxin, and how much is due to health differences between the people who were and were not taking the drug. People who were prescribed digoxin may have had more severe health problems and these may have increased their mortality risk.
If you are taking digoxin and you have any concerns, or any new or worsening symptoms, do not stop taking your medication, but contact your health professional as soon as possible.
Where did the story come from?
The study was carried out by researchers from Goethe University in Germany. No sources of funding are reported, though one of the authors declares receiving consulting fees from various pharmacological companies.
The study was published in the peer-reviewed medical journal European Heart Journal.
Unsurprisingly, the UK media was vigorous in highlighting the potential dangers of digoxin. However, they did take the responsible step of advising readers not to stop taking digoxin without first consulting their GP.
The Express’ headline of “Popular heart pill raises death risk by a third” was a little misleading. This figure actually refers to the risk in people with atrial fibrillation (29%). The overall figure, for atrial fibrillation and congestive heart failure combined, was slightly lower, at just over a fifth (21%).
What kind of research was this?
Digoxin is a heart drug that increases the strength of each heartbeat. It also controls the rate that electrical impulses signalling the heart muscle to contract are transmitted through the heart chambers. For this reason, it can be used in the control of fast and irregular heartbeats such as atrial fibrillation, and is also sometimes used in the treatment of heart failure.
However, digoxin has side effects. It takes a long time for the drug to be broken down by the body, so it can sometimes have toxic effects, particularly at high blood concentrations. Side effects often centre upon heart function, so it can sometimes be difficult to distinguish between what are direct side effects of the drug and what is due to the worsening clinical condition.
Various studies are said to have caused uncertainty over the side effects of digoxin, with some suggesting it could increase mortality risk. The researchers therefore aimed to carry out a systematic review to pool the evidence on the safety of the drug, particularly looking at mortality effects.
What did the research involve?
The researchers searched two literature databases (Medline and Cochrane) up to November 2014 to identify English language publications looking at the effect of digoxin on all-cause mortality (death from any cause) in people taking the drug for heart failure or atrial fibrillation.
There were 19 studies included, nine of which included people with atrial fibrillation, seven of people with heart failure, and three studies that included a combination of the two. These studies included a total of 235,047 people with atrial fibrillation and 91,379 with heart failure. Study duration ranged from less than one year to 4.7 years (average 2.5 years). Only one of the studies was a randomised controlled trial, the rest were observational studies. All studies were assessed to be of high quality.
Results were pooled and took into account the differences between study results, due to their different study design (heterogeneity).
What were the basic results?
In a pooled analysis of all 19 studies, people taking digoxin had a 21% increased risk of all-cause mortality compared with people not taking this drug (hazard ratio (HR) 1.21, 95% confidence interval (CI) 1.07 to 1.38). When separately analysed by condition, people with atrial fibrillation had a slightly higher risk of all-cause mortality (HR 1.29, 95% CI 1.21 to 1.39) compared to people taking the drug for heart failure (HR 1.14, 95% CI 1.06 to 1.22).
How did the researchers interpret the results?
The researchers conclude: “The present systematic review and meta-analysis of all available data sources suggests that digoxin use is associated with an increased mortality risk, particularly among patients suffering from AF.”
This is a valuable systematic review that has searched the global literature to investigate the link between digoxin use and death from any cause in people with atrial fibrillation or heart failure.
Overall, it found that people taking the drug had increased risk of death from any cause. People who were taking the drug for atrial fibrillation had a slightly higher risk than those taking it for heart failure.
These are important findings in terms of trying to quantify the size of the increased risk. However, there are points to consider:
- The researchers report how the individual studies had adjusted their results for potential confounders that could be influencing the results. However, the factors adjusted for are likely to have differed between studies, and we do not know how completely they will have taken into account all of the differences in characteristics between people who were and weren’t taking digoxin. This means it’s still not clear how much of the increase in mortality risk is due directly to digoxin, and how much could be due to the health differences between the people studied.
- As the researchers also noted, the studies provided limited information on how mortality risk was associated with a particular therapeutic dose of digoxin, or with blood concentration levels. As such, it is difficult to know of a particular “toxic dose” when it comes to increased overall mortality risk.
- This study has also only focused on all-cause mortality. It has not investigated the underlying reasons for death. Therefore, the review cannot inform us on the reasons why digoxin could be increasing mortality risk (for example, by causing adverse effects on the way the heart functions).
Digoxin is already recognised by the medical profession to be a drug with potential serious adverse effects, and one that needs careful monitoring. This review again highlights the delicate balance there may be between its beneficial therapeutic effects upon conditions such as atrial fibrillation and heart failure, and its possible risks.
It is reported that the Medicines & Healthcare Products Regulatory Agency (the government body that regulates medicines and medical devices in the UK) is now looking at the evidence provided by this new analysis.
People taking digoxin should discuss with the doctor in charge of their care if they have any concerns, or any new or worsening symptoms. These could include lethargy or fatigue, feeling lightheaded or dizzy, or sickness.
However, it is important not to suddenly stop taking digoxin without having an alternative treatment plan, as there could be serious risk from the untreated heart problem.